Hail, Monroe
- When
- July 27, 3:50 PM EST
- Where
- Monroe County, Hannibal
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 39.670, -80.870
Low pressure deepening over the Great Lakes produced areas of thunderstorms the afternoon and evening of July 27th, with some of the storms being severe across western Pennsylvania, northern West Virginia, and eastern Ohio. Strong down bursts with winds of 80 MPH occurred near New Martinsville, West Virginia, with another downburst with winds estimated over 100 MPH occurred in Tucker county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Low pressure deepening over the Great Lakes produced areas of thunderstorms the afternoon and evening of July 27th, with some of the storms being severe across western Pennsylvania, northern West Virginia, and eastern Ohio. Strong down bursts with winds of 80 MPH occurred near New Martinsville, West Virginia, with another downburst with winds estimated over 100 MPH occurred in Tucker county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 27, 3:08 PM EST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 408 PM EDT SUN JUL 27 2014 .SYNOPSIS... SHOWERS AND THUNDERSTORMS...WITH SOME SEVERE...WILL PLAGUE THE UPPER OHIO REGION THROUGH THIS EVENING. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... MULTIPLE MESOSCALE FORCED BOUNDARIES SEEM TO BE LAYING OUT ACROSS THE FORECAST AREA THIS EVENING...AND SEEM TO BE THE MAIN FOCI FOR STORM INITIATION AS OF THIS HOUR. THE FIRST OF THESE SEEMS TO EXTEND GENERALLY FROM NEW PHILADELPHIA EASTWARD...AND HAS A FAIRLY DISCERNIBLE MESOLOW TRACKING DOWN IT ASSISTING WITH ASCENT. ANOTHER NEWER LINEAR FEATURE CAN ALSO BE NOTED ON RADAR ALONG THE SOUTHERN TIER OF THE FORECAST AREA...AND GIVEN RUC/NAM DATA...THIS IS LIKELY THE RADAR MANIFESTATION OF AN AREA OF 850 MB CONVERGENCE THAT SHOULD BE MOVING THROUGH THE SOUTHERN TIER OF THE AREA THIS EVENING. AS SUCH...WIDESPREAD THUNDERSTORMS ARE DEVELOPING IN THESE AREAS...WITH STILL SCATTERED TO NUMEROUS COVERAGE ELSEWHERE GIVEN MODERATE INSTABILITY AND A FAVORABLE SHEAR PROFILE. TRAINING DOWN THESE AREAS OF ENHANCED FOCUSING FOR THUNDERSTORMS IS POSSIBLE THROUGH THE EVENING...SO THE FLASH FLOOD THREAT IS NON- ZERO...PARTICULARLY ACROSS AREAS FROM PITTSBURGH SOUTH AND EAST...WHERE LAST NIGHT'S RAINFALL WAS LOCALLY SIGNIFICANT. OTHERWISE...A FAVORABLE SHEAR PROFILE THROUGH THE EVENING WILL CONTINUE TO MAKE UP FOR A LACK OF SIGNIFICANT INSTABILITY...AND GIVEN CONVERGENCE ALONG THE ESPECIALLY SOUTHERN TIER OF THE FORECAST AREA...THE CHANCE OF ROTATING THUNDERSTORMS IS STILL GOOD. AS IS THE CASE WITH THESE...LARGE HAIL/DAMAGING WINDS/ISOLATED TORNADOES WILL BE POSSIBLE. SPC HAS ISSUED A TORNADO WATCH UNTIL 9 PM FOR THIS. THE MID-LEVEL LOW WILL CONTINUE TO DROP TOWARD THE AREA OVERNIGHT. THIS WILL CONTINUE TO KEEP THE MID-LEVEL UNSTABLE EVEN AS THE LOWER LEVELS BEGIN TO BECOME UNFAVORABLE FOR SURFACE-BASED CONVECTION. WITH STRONG LAPSE RATES ALOFT CONTINUING...HOWEVER...SHOWER AND ISOLATED THUNDERSTORM CHANCES LOOK TO CONTINUE FOR MUCH OF THE NIGHT. FRIES && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... MOISTURE WILL CONTINUE TO WRAP AROUND THE EXITING TROUGH ON MONDAY...KEEPING IN THE RISK FOR SHOWERS. ATMOSPHERE IS NOT SHOWING A GREAT DEAL OF INSTABILITY MONDAY AND WITH LOTS OF CLOUD COVER...STORM THREAT SHOULD BE GREATLY REDUCED. SHOWERS WILL END MONDAY NIGHT...AND MUCH COOLER AIR WILL DIVE SOUTHWARD OVER THE UPPER OHIO VALLEY. TUESDAY SHOULD SEE AN INCREASE IN SUNSHINE...BUT WITH BELOW NORMAL TEMPS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... HIGH PRESSURE UNDER UPPER LEVEL TROUGH WILL PROVIDE A COOL AND COMFORTABLE MIDWEEK. ANOTHER WEAK COLD FRONT MAY BRING SHOWERS THURSDAY. HIGH PRESSURE WILL RETURN FRIDAY. WARMER AIR AND THE RISK FOR SHOWERS FOR THE BEGINNING OF THE WEEKEND. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... STG TO SVR TSTMS ARE EXPECTED INTO ERLY EVE WITH ADVNG LOW PRES. TEMPO TSTM MENTIONS HAVE BEEN INCLUDED FOR ALL PORTS. THEREAFTER...EXPECT MVFR TO DEVELOP OVRNGT IN ST/SC AND SHWRS. OUTLOOK.../MONDAY THROUGH THURSDAY/... RSTRNS ARE LIKELY MON AS A CDFNT CROSSES THE RGN. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 149 PM EDT SUN JUL 27 2014 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-281800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 149 PM EDT SUN JUL 27 2014 ...TORNADO WATCH 447 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 328 PM EDT SUN JUL 27 2014 OHZ039-040-049-050-272015- CARROLL OH-HARRISON OH-JEFFERSON OH-TUSCARAWAS OH- 328 PM EDT SUN JUL 27 2014 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL JEFFERSON...CENTRAL TUSCARAWAS...HARRISON AND SOUTHERN CARROLL COUNTIES... AT 326 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM NEW PHILADELPHIA TO 6 MILES NORTHEAST OF CLENDENING...MOVING EAST AT 35 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. INTENSE LIGHTNING CAN BE EXPECTED FROM THESE STORMS. MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. DO NOT SEEK SHELTER UNDER TREES. LOCATIONS IMPACTED INCLUDE... UHRICHSVILLE... TIPPECANOE... NEW PHILADELPHIA... GNADENHUTTEN... DENNISON... CLENDENING... TAPPAN... CADIZ... BOWERSTON... SCIO... JEWETT... SHERRODSVILLE... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 4062 8106 4035 8062 4020 8122 4046 8165 07
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
349 PM EDT SUN JUL 27 2014
PAZ013-014-022-272030-
ARMSTRONG PA-BUTLER PA-LAWRENCE PA-
349 PM EDT SUN JUL 27 2014
...STRONG THUNDERSTORMS WILL AFFECT CENTRAL BUTLER...EAST CENTRAL
LAWRENCE AND NORTHERN ARMSTRONG COUNTIES...
AT 345 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MORAINE
STATE PARK TO FORD CITY...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS.
LOCATIONS IMPACTED INCLUDE...
MORAINE STATE PARK... MCCONNELLS MILL... BUTLER...
FORD CITY... KITTANNING... CHICORA...
HOOKER... MUFF... BRADYS BEND...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4091 7921 4071 7961 4095 8030 4113 7984
4106 7966 4106 7967 4104 7963 4104 7960
4101 7961 4100 7958 4098 7963 4097 7961
4098 7958 4098 7950 4100 7948
07SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 402 PM EDT SUN JUL 27 2014 OHZ068-069-272045- MONROE OH-NOBLE OH- 402 PM EDT SUN JUL 27 2014 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL NOBLE AND MONROE COUNTIES... AT 400 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SARAHSVILLE... MOVING EAST AT 30 MPH. WIND GUSTS TO 50 MPH AND HEAVY RAIN ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SARAHSVILLE... SUMMERFIELD... LEWISVILLE... WOODSFIELD... ANTIOCH... ROUND BOTTOM... CAMERON... BENWOOD... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 3984 8087 3962 8091 3975 8151 3988 8147 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 412 PM EDT SUN JUL 27 2014 OHZ050-PAZ020-021-029-WVZ001>003-272115- ALLEGHENY PA-BEAVER PA-BROOKE WV-HANCOCK WV-JEFFERSON OH-OHIO WV- WASHINGTON PA- 412 PM EDT SUN JUL 27 2014 ...A STRONG THUNDERSTORM WILL AFFECT BROOKE...EAST CENTRAL JEFFERSON...NORTHEASTERN OHIO...NORTHERN WASHINGTON...SOUTHEASTERN HANCOCK...SOUTHERN BEAVER AND WESTERN ALLEGHENY COUNTIES... AT 409 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR AVELLA... MOVING EAST AT 20 MPH. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... WELLSBURG... WEIRTON... SUN VALLEY... FRANKLIN... FOLLANSBEE... COLLIERS... BETHANY... TORONTO... STEUBENVILLE... MINGO JUNCTION... BRILLIANT... AVELLA... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 4064 8008 4029 7987 4011 8055 4044 8074
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
427 PM EDT SUN JUL 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 2 SE SLIPPERY ROCK 41.05N 80.03W
07/27/2014 E0.75 INCH BUTLER PA SOCIAL MEDIA
&&
EVENT NUMBER PBZ1401759
AMILLERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 440 PM EDT SUN JUL 27 2014 PAZ008-009-014-015-022-272130- ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-VENANGO PA- 440 PM EDT SUN JUL 27 2014 ...STRONG THUNDERSTORMS WILL AFFECT THE AREA... AT 438 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM CLINTONVILLE TO SLIGO...MOVING NORTHEAST AT 30 MPH. WIND GUSTS TO 50 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THESE STORMS. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS. LOCATIONS IMPACTED INCLUDE... CLINTONVILLE... EMLENTON... KENNERDELL... KNOX... SENECA... VAN... FRYBURG... PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH. LAT...LON 4153 7958 4140 7928 4109 7959 4122 7994 07
The Pittsburgh radar (KPBZ), 111 km away, was scanning. The volume nearest the first event began at 20:48 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A NWS Storm Survey found a micro-burst first developed near Hannibal before crossing the Ohio River into Wetzel county. Numerous trees were damaged.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, July 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533651, 533652.